Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 5, 2003, 6:56 PM CDT for Anderson County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 6:56 PM CDT (23:56 UTC)
- Expired
- Aug 5, 2003, 8:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Anderson County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
354
WUUS53 KTOP 052356
SVRTOP
KSC003-060100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 800 PM CDT
* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF GREELEY...OR ABOUT 15
MILES SOUTH OF OTTAWA...MOVING SOUTH AT 30 MPH.
* SOME LOCATIONS AFFECTED...
HARRIS
GARNETT
COLONY
KINCAID
HEAVY RAIN...HAIL AND WINDS TO 60 MPH ARE LIKELY WITH THIS SEVERE
THUNDERSTORM.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3839 9547 3838 9511 3812 9510 3803 9511
3803 9544
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 5, 2:50 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 250 PM CDT TUE AUG 5 2003 MAIN FORECAST CHALLENGES CONTINUE TO BE PRECIP CHANCES THIS EVENING...THEN HIGH TEMPS LATER THIS WEEK AND INTO EARLY NEXT WEEK. THIS MORNING UPPER AIR PATTERN SHOWED A RIDGE ACROSS THE WEST-CENTRAL US WITH A DOWNSTREAM TROUGH ACROSS THE GREAT LAKES STATES AND OHIO RIVER VALLEY. THE 19Z SURFACE ANALYSIS SHOWED A COLD FRONT EXTENDING FROM NORTHWEST KANSAS NORTHEAST INTO SOUTHEAST NEBRASKA AND WESTERN IOWA. ANOTHER SURFACE BOUNDARY EXTENDED FROM THE TEXAS PANHANDLE NORTHEAST INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LOWER 70 DEW POINTS WERE OBSERVED ACROSS EASTERN AND CENTRAL KANSAS THIS AFTERNOON. SURFACE CONVERGENCE AHEAD OF THE COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST NEBRASKA AND NORTHEAST KANSAS LATE THIS AFTERNOON. THE THUNDERSTORMS WILL MOVE SOUTHEAST AND SOUTH ACROSS THE EASTERN COUNTIES OF THE FORECAST AREA. A FEW OF THE THUNDERSTORMS COULD REACH SEVERE LIMITS GIVEN SURFACE BASED CAPES AROUND 2000 J/KG AND SUFFICIENT VERTICAL WINDSHEAR. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS THROUGH THE EARLY EVENING HOURS. IM STILL DEBATING RATHER TO GO WITH ISOLATED OR SCATTERED POPS. THE CAP WILL BE WEAKEST IN THE EXTREME EASTERN COUNTIES...AND I MAY GO WITH 30 POPS IN THE EXTREME EASTERN SECTIONS OF THE FORECAST AREA THIS EVENING. THE SURFACE COLD FRONT SHOULD MOVE SOUTH OF THE FORECAST AREA BY MIDNIGHT...THUS RAIN CHANCES SHOULD END LATER TONIGHT. A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE CENTRAL PLAINS TOMORROW BRINGING A DRIER AND SLIGHTLY COOLER AIR MASS TO EASTERN KANSAS. THE UPPER RIDGE ACROSS THE WEST-CENTRAL US WILL EXPAND EAST INTO THE PLAINS BY THE END OF THE WEEK. THIS WILL CAUSE TEMPERATURES TO WARM INTO THE MID AND UPPER 90S FRIDAY AND SATURDAY. THE WESTERN COUNTIES OF THE FORECAST AREA MAY REACH 100 DEGREES FRIDAY AND SATURDAY. THE LONGER RANGE MODEL SOLUTIONS DISAGREE SOME WHAT AFTER DAY 5 IN THE POSITION OF THE UPPER LEVEL RIDGE AXIS. THE GFS MODEL SOLUTION SLOWLY RETROGRADES THE RIDGE AXIS WESTWARD...WHICH WOULD COOL AFTERNOON HIGHS MONDAY AND TUESDAY DOWN TO THE UPPER 80S AND MID 90S. WHILE THE ECMWF AND UKMET MODEL SOLUTIONS KEEP THE UPPER LEVEL RIDGE AXIS ACROSS THE CENTRAL PLAINS STATES...WHICH WOULD CONTINUE HIGH TEMPERATURES IN THE MID TO UPPER 90S FOR BOTH MONDAY AND TUESDAY. .TOP...NONE.
Hazardous weather outlook, Aug 5, 4:45 PM CDT, 2 hours 11 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS...MAINLY EAST OF A EMPORIA TO ALMA TO HOLTON LINE. A FEW OF THE STORMS MAY BECOME SEVERE. LARGE HAIL...LIGHTNING AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 5, 5:00 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM 2 S MAYETTA KS 1 INCH HAIL
08/05/03 JACKSON TRAINED STORM SPOTTERLocal storm report, Aug 5, 6:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 1 NW LONE STAR KS 1.25 INCH HAIL
08/05/03 DOUGLAS TRAINED SPOTTER REPORT
0558 PM 2 NE LONE STAR KS 1 INCH HAIL
08/05/03 DOUGLASLocal storm report, Aug 5, 6:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM 4 N OTTAWA KS 1 INCH HAIL
08/05/03 FRANKLIN
0624 PM 2 E CENTROPOLIS KS .75 INCH HAIL
08/05/03 FRANKLIN TRAINED SPOTTER REPORTThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| Aug 5, 5:06 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 24 min |
| Aug 5, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 37 min |
| Aug 5, 6:04 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 56 min |
| Aug 5, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.